Selective serotonin reuptake inhibiting antidepressants are associated with an increased risk of nonvertebral fractures.J Clin Psychopharmacol. 2008 Aug; 28(4):411-7.JC
Fractures related to osteoporosis and falling constitute a major health problem in the elderly population. Exposure to antidepressants is associated with an increased risk of falls and fractures, but most previous studies incriminate tricyclic antidepressants (TCAs) rather than selective serotonin reuptake inhibitors (SSRIs).
To examine the association between antidepressants, including TCAs, SSRIs, and other antidepressants and the risk of nonvertebral fractures in elderly.
Prospective population-based cohort study.
The Rotterdam Study, consisting of 7983 individuals aged 55 years and older.
All persons from the Rotterdam Study.
One thousand two hundred nineteen persons experienced a nonvertebral fracture, 25 during TCA use and 18 during SSRI use. After adjustment for age, sex, lower-limb disability, and depression, the risk of nonvertebral fracture was 2.35 (95% confidence interval, 1.32-4.18) for current users of SSRIs compared with nonusers of antidepressants. Multiple adjusting for many possible risk factors did not affect the association. To deal with potential confounding by indication, we subsequently restricted the analysis to antidepressant users (n = 1217). Compared with past users of TCAs or SSRIs, current users of SSRIs had a 2.07-fold (95% confidence interval, 1.23-3.50) increased risk of fracture, which further increased with prolonged use. In this analysis, depressive state at baseline and during follow-up did not play a role, suggesting absence of confounding by indication. The use of TCAs was associated with an increased fracture risk that decreased with prolonged use.
Not only users of TCAs but also of SSRIs have a significantly increased risk of nonvertebral fractures, in SSRI users especially after prolonged use. Despite fewer early adverse effects of SSRIs, physicians treating elderly depressive patients should be aware of the unfavorable long-term consequence of SSRIs on fracture risk.